iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyhydroquinoneI have redness on my forehead after using Hydroquinone. Why?

Does Hydroquinone cause redness of the skin?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Shanza Ikram

Medically reviewed by

iCliniq medical review team

Published At April 4, 2024
Reviewed AtApril 4, 2024

Patient's Query

Hello doctor,

For treating PIH on the forehead, I started Hydroquinone 4% after a month (alternate nightly for two and a half weeks and nightly for one week). Only on the first night, I overapplied HQ and the area has been red since then. I stopped HQ 4% almost two weeks ago and the redness is still almost the same. I have attached photos of the first day of stopping HQ and today (lighting a little different). I know it is mostly redness and not PIH because, under the pressure of the glass slide, the area clears up almost fully, meaning the PIH itself has faded a lot. Will the redness fade fully or is it permanent? How long will it take? I have had a surgical scar on my forehead (above my left eyebrow) for three years, but its redness has not gone. Hopefully, scar redness is not the same issue as skin irritation redness, so this will fade much quicker. I am concerned about these issues. Kindly help.

Thank you.

Answered by Dr. Shanza Ikram

Hello,

Welcome to icliniq.com.

I can understand your concern.

I have reviewed the photos attached (attachments have been removed to protect the patient's identity) and in my opinion, this redness looks temporary and it will subside in nearly five weeks.

I suggest you follow the below-mentioned instructions.

  1. Apply any sunblock regularly with a sun protection factor of 30 to 50.
  2. Apply 1 percent Hydrocortisone cream two times a day for seven days only on red spots.

Both of these will help in the recovery of redness. But still, in the background, there is hyperpigmentation that seems dermal or deep. Moreover, the scar on your left eye row looks like some fungus or tinea infection. Kindly send a complete photo of both eyes.

I hope this information will help you.

Thank you.

Patient's Query

Hello doctor,

Thank you for the reply.

Maybe the photos are not clear but the scar is fine except it has persistent mild redness and I have accepted it. Hyperpigmentation in the middle of the forehead was caused by a picosure laser. Under the pressure of the glass slide, a blanching effect happens, and the hyperpigmentation now looks very subtle and mild light brown. So I do not think it is dermal or deep. The main darkness is coming from redness. I have attached another photo from today. Can I be assured that the redness will fully fade in a month or two? Kindly help.

Thank you.

Answered by Dr. Shanza Ikram

Hello,

Welcome back to icliniq.com.

I can understand your concern.

You need to stop Hydroquinone 4 percent immediately as it can cause some redness, particularly if not used with sunblock in the morning. Redness will hopefully recover from five to six weeks.

According to my opinion the hyperpigmentation which was due to laser, looks deep and somewhat resistant, unfortunately. Moreover, we cannot use any hypopigmentary treatment right now as all of these could cause redness. Once the redness settles down, only then we will think about hypo pigmentary treatment, but not now. Meanwhile, keep applying sunblock regularly. Sunblock itself does not result in any hypopigmentation but it reduces melanin synthesis due to the sun thus further reducing chances of hyperpigmentation due to sun. Always always remember to use sunblock after any type of laser. It is important to note that we cannot use Hydroquinone 4 percent for a prolonged period because it could result in hyperpigmentation.

I hope this information will help you.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Shanza Ikram
Dr. Shanza Ikram

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

redness of skinhydroquinone

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy